Oregon, 2019

Flash Flood in Oregon, April 19, 2019

April 19, 2019 · NWS PDT · 1 event in 1 county or zone

On April 20th, thunderstorms produced locally heavy rainfall with 1 to 2 inches falling in Wheeler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

On April 20th, thunderstorms produced locally heavy rainfall with 1 to 2 inches falling in Wheeler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 19, 1:00 PM PST, 2 hours earlier.

Area forecast discussion, Apr 19, 1:00 PM PST, 2 hours before
Area Forecast Discussion
National Weather Service Pendleton OR
200 PM PDT Fri Apr 19 2019

.SHORT TERM...Tonight through Sunday night...WSR-88D is showing
increasing returns with showers developing over the southern Blue
Mountains northeast to Wallowa County.  Few cloud-to-ground strikes
detected in southern Wheeler County near Mitchell.  Showers and
scattered thunderstorms are developing ahead of a cold front
currently moving across central WA and northwest OR. The HRRR has
been consistent with most thunderstorm activity in Union and Wallowa
Counties this evening.  MLCAPES around 600-900 J/kg and 35-40 knots
of bulk shear could mean strong thunderstorms capable of penny size
hail and heavy rain.

The front will gradually make its way across the forecast area this
afternoon and evening.  The upper level jet is parallel to the
front, resulting in a slow-moving system. Keeping this in mind, QPF
was increased over north central and northeast OR and far southeast
WA tonight. 0.25-0.5 inch of rain is possible over the Blues and
Wallowas overnight and up to 0.25 inch of rain elsewhere. Previous
models indicated the upper level trough moving into Idaho Saturday
with drier air from the north-northwest, but the timing is slower.
Therefore, numerous showers will continue Saturday morning
throughout central and northeast Oregon then tapering off to
scattered showers in the afternoon and evening. After midnight on
Sunday morning, the only showers left will be over the Wallowa
Mountains.  It will be a perfect day for outdoor activities and
Easter egg hunting on Sunday with mostly sunny skies and highs in
the mid-50s to mid-60s...near 70 in the Lower Columbia Basin and
surrounding valleys.  Wister

.LONG TERM...Monday through Saturday.  Monday and Tuesday, there
will be a ridge of high pressure with temperatures about 10 degrees
above normal and mainly dry conditions.   The ridge is expected to
flatten slightly on Wednesday with some moisture pushing into the
Blue Mountains and models indicate some instability, so have kept a
slight chance of thunder for this area as well.  A trough of low
pressure will be nearing the coast on Thursday with some moisture
and instability ahead of it.  Currently, models keep this a little
further south of the forecast area so I have not mentioned thunder
at this time.  A large trough of low pressure remains over the area
on Friday into Saturday with a mainly dry west to northwest flow.
This will also usher in some cooler air with temperatures cooler to
near normal levels. 93

&&

.AVIATION...18Z TAFs...Showers will spread across the area this
afternoon and tonight. There will also be a chance of thunderstorms
this afternoon and evening over central Oregon and the eastern
Oregon mountains.  Have opted to leave mention out of forecast for
BDN/RDM as coverage of storms may be just to east of this area. Cigs
will be 035-080 with MVFR cigs possible in heaviest showers. Showers
will continue overnight decreasing from the northwest by early
morning.  West to northwest winds will increase to 10 to 20 kts with
higher gusts this afternoon from 20Z-03Z. 93

HYDROLOGY...Flood Warnings continue for the Grande Ronde river at
Troy and John Day river at Service Creek as warm temperatures and
some heavy rain will increase runoff over the next few days.  93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  48  60  40  65 /  60  60  10   0
ALW  50  61  43  67 /  50  50  10   0
PSC  52  68  44  72 /  40  30   0   0
YKM  47  67  41  70 /  20  10   0   0
HRI  51  66  43  70 /  40  40   0   0
ELN  42  62  38  66 /  10  10   0   0
RDM  45  57  35  63 /  70  70  10   0
LGD  47  53  39  60 /  80  60  30   0
GCD  46  51  38  61 /  80  70  30   0
DLS  50  65  43  67 /  40  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

85/93/93

In the hours before

Special weather statement, Apr 19, 1:31 PM PST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pendleton OR
231 PM PDT Fri Apr 19 2019

ORZ503-505-506-192230-
Southern Blue Mountains of Oregon OR-Ochoco-John Day Highlands OR-
John Day Basin OR-
231 PM PDT Fri Apr 19 2019

...SPECIAL WEATHER STATEMENT...

At 229 PM PDT, Doppler radar was tracking a strong thunderstorm near
Antone, or 19 miles east of Mitchell, moving northeast at 20 mph.

Half inch size hail and heavy rain will be possible with this storm.

Locations impacted include...
Monument, Antone and Kimberly.

LAT...LON 4437 11972 4458 12002 4494 11952 4466 11923
TIME...MOT...LOC 2129Z 229DEG 16KT 4455 11975

MCW
Special weather statement, Apr 19, 1:49 PM PST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pendleton OR
249 PM PDT Fri Apr 19 2019

ORZ503-507-192245-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
249 PM PDT Fri Apr 19 2019

...SPECIAL WEATHER STATEMENT...

At 249 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ukiah, or 27 miles east of Heppner, moving
northeast at 30 mph.

Half inch hail and heavy rain will be possible with this storm.

Locations impacted include...
Southern Umatilla Reservation.

LAT...LON 4511 11908 4528 11924 4552 11857 4545 11859
      4545 11852 4544 11848 4531 11843
TIME...MOT...LOC 2149Z 244DEG 28KT 4523 11902

mcw
Special weather statement, Apr 19, 2:46 PM PST, 14 minutes before
Special Weather Statement
National Weather Service Pendleton OR
346 PM PDT Fri Apr 19 2019

ORZ049-502-503-192345-
Grande Ronde Valley OR-Southern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
346 PM PDT Fri Apr 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UMATILLA AND WEST
CENTRAL UNION COUNTIES UNTIL 445 PM PDT...

At 345 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Starkey, or 15 miles southwest of Meacham, moving
northeast at 25 mph.

Nickel size hail and heavy downpours will be possible with this
storm.

Locations impacted include...
La Grande, Meacham, Island City, Hilgard, Kamela and southeastern
Umatilla Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4536 11792 4522 11867 4538 11878 4548 11861
      4544 11858 4549 11859 4550 11857 4572 11818
TIME...MOT...LOC 2245Z 244DEG 22KT 4534 11863

mcw

The radar

The Pendleton radar (KPDT), 159 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wheeler

When
April 19, 3:00 PM PST to 5:00 PM PST
Where
Wheeler County, 0.49 mi W of Mitchell to 2.69 mi W of Mitchell
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.570, -120.110

Total rainfall of 1.67 inches was recorded just east of Mitchell. This heavy rain over a short period of time triggered a flash flood through Huddleston Heights and Nelson Street, and off of High Street and Rosenbaum with mud and debris blocking roads in and around the town of Mitchell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2019Every state in 2019This day in weather historyWarnings in Oregon, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818051.